MAUDE Adverse Event Report: ETHICON INC. SURGICEL NU KNIT HEMO 15X23; AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED

ETHICON INC. SURGICEL NU KNIT HEMO 15X23; AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED
Catalog Number 1946
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Abscess (1690); Inflammation (1932); Pain (1994); No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested and the following was obtained: what was the intended use of the surgicel? to prevent bleeding or to support hemostasis? to support hemostasis.How much surgicel was used during the procedure? no further information is available.Was the surgicel product left in place? yes.Was the abscess cultured? results? no further information is available.Date of index surgical procedure? no further information is available.Other relevant patient history/concomitant medications? no further information is available.It was stated that the surgicel was used on the sutured site.What suture was used? no further information is available.Lot number? the lot number is unknown.What is physician¿s opinion as to the etiology of or contributing factors to this event? the surgeon commented that the causal relationship is unknown, but it is suspected because the intraabdominal abscess occurred at the vaginal stump, the only placed product was the surgicel nu-knit.What is the patient¿s current status? the patient is in the hospital and her condition is getting well.No further information will be provided.
 
Event or Problem Description
It was reported that a patient underwent an emergency hysterectomy procedure on (b)(6) 2019 ((b)(6) gestation day 0) after a vaginal delivery and an absorbable hemostat was used.After the vaginal delivery, a large amount of uterine bleeding, dic, cardiopulmonary arrest occurred.Resuscitation treatment and blood transfusion were conducted.Amniotic fluid embolism was considered, and it was determined that removal of the uterus, which was the cause of bleeding, would be performed as an emergency surgery.Abdominal simple total hysterectomy was performed.Bleeding lasts from the wound in the abdominal cavity (cutting end, cutting end of uterine support tissue, etc.) for extraction under dic.After suture hemostasis, peritoneal washing and wiping were conducted and the absorbable hemostat was applied to the abdominal cavity (pelvis) and closed.Postoperative dic treatment such as blood transfusion was performed and general condition improved gradually, but hematoma was frequently generated and remained in the abdominal cavity, abdominal wall, vaginal wall and so on.Hematoma was considered to be a natural absorption and was followed up because there were no signs of infection or inflammatory reaction and no signs of rebleeding.On (b)(6) 2019, discharged.On (b)(6) 2019, the patient visited outpatient consultation.No change on her medical examination or blood test.On (b)(6) 2019, she visited the hospital for lower abdominal pain.She had an inflammatory response, hematoma and tenderness in her pelvis, and she was admitted to the hospital with a diagnosis of pelvic peritonitis.Ct scan revealed multiple abscesses in the pelvis.Antimicrobial agent administration was started.On (b)(6) 2019, ct-guided abscess drainage was performed and antimicrobial agent administration.After that, the inflammatory findings gradually improved.On (b)(6) 2019, the drainage tube was removed.Her condition was got well without it is light without exacerbation after that.On (b)(6) 2019, she got discharged.The causal relationship is unknown, but it is suspected because the intraabdominal abscess occurred at the vaginal stump, the only placed product was the absorbable hemostat.The surgeon opines that because of dic with amniotic fluid embolism, massive hemorrhage, and cardiopulmonary arrest resuscitation, it was an emergency operation in a very poor state.Since total hysterectomy is an operation with the risk of transvaginal ascending infection, it is unlikely that the insertion of the absorbable hemostat itself was the cause of the pelvic abscess.If the absorbable hemostat was not used, it would lead to larger hematoma formation and higher risk of infection.In addition, the cause-effect relationship is considered to be low, as it is an onset after 1 month or more after use, and the product is considered to be already absorbed.The wound in the abdominal cavity was susceptible to hemorrhage due to total hysterectomy under dic, and it was thought that oozing which could not be stopped only by suture hemostasis was suppressed by the insertion of the absorbable hemostat.However, it seems that the improvement of dic after closure is time-consuming and hematoma formation.

Brand Name
SURGICEL NU KNIT HEMO 15X23
Common Device Name
AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key8748806
Report Number2210968-2019-83484
Device Sequence Number13963773
Product Code LMG
UDI-Device Identifier10705031002999
UDI-Public10705031002999
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
N12159
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 06/06/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number1946
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/06/2019
Initial Report FDA Received Date07/01/2019
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age33 YR
Patient Weight56